Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS Charleston, WV

July 10, 2000Boyd County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2000, 9:09 PM EDT for Boyd County, Kentucky. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 9:09 PM EDT (01:09 UTC)
Expired
Jul 10, 2000, 9:30 PM EDT
In force
21 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Boyd County, KY

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:15 PM EDTThunderstorm WindCatlettsburg, KYA few trees and several large branches were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS51 KRLX 110109
SVRCRW
KYC019-110130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
909 PM EDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN KENTUCKY...

* UNTIL 930 PM EDT...

* AT 900 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTH OF WESTWOOD...OR ABOUT 2 MILES SOUTHEAST
  OF CANNONSBURG...MOVING SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...BELLEFONTE.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3844 8276 3827 8273 3831 8259 3844 8260
          3850 8270

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:31 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 4:31 PM EDT, 4 hours 38 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-110831-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON JUL 10 2000

WAY BEHIND SCHEDULE FOR THIS PACKAGE DUE TO WEATHER AND COMPUTER
PROBLEMS.  FLASH FLOOD WATCH EXTENDED FOR NORTHERN AREAS UNTIL
MIDNIGHT TONIGHT AND FOR SOUTHERN AREAS UNTIL 4AM TUESDAY.  SEVERE
THUNDERSTORM WATCH UNTIL 6 PM FOR NORTHERN AREAS TONIGHT AND UNTIL 8
PM FOR SOUTHERN REGION.  WILL BE SHORT WITH DISCUSSION.
LIKELY/CHANCE POPS TONIGHT WITH SEVERE WEATHER AND THEN DECREASING
POPS TUESDAY MORNING FROM NORTHERN AREAS TO SOUTHERN.  WILL LINGER
POPS IN SOUTH INTO THE DAY ON TUESDAY.  HAVE GONE NEAR MOS TEMPS.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES
WVZ010>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ046>047.

SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT MONDAY FOR ZONES
WVZ005>008...WVZ013>016...WVZ024>027...WVZ034>037.

FLASH FLOOD WATCH UNTIL 1200 AM EDT TUESDAY FOR ZONES
WVZ007>011...WVZ014>020...WVZ027>032...WVZ036>040...WVZ046>047.

FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES
WVZ005>008-013-016-024>027-034>037-110409.

VA...NONE.
KY...NONE.
FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES KYZ101>103-105.

OH...NONE.
FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES OHZ086-087.

In the hours before

Local storm report, Jul 10, 4:08 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0408 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    WELLSTON                  OH   .50 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                    N                      0351 PM  AND  0406 PM

0410 PM    WELLSTON                  OH   1.00 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          0355 PM  AND  0410 PM
Local storm report, Jul 10, 4:25 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0425 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    POINT PLEASANT            WV   WIND DAMAGE
07/10/00   MASON                          STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          0409 PM  AND  0424 PM

0426 PM    BRANCHLAND                WV   PEA SIZE HAIL
07/10/00   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0411 PM  AND  0426 PM
Local storm report, Jul 10, 4:36 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0436 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    GLASGOW                   WV   WIND DAMAGE
07/10/00   KANAWHA                        LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0418 PM  AND  0433 PM

0428 PM    WELLSTON                  OH   1.25 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
            /                              0413 PM  AND  0428 PM
Local storm report, Jul 10, 4:50 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0450 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0447 PM    ASHFORD                   WV   FUNNEL CLOUD
07/10/00   BOONE                          EVENT OCCURRED BETWEEN
                                          0432 PM  AND  0447 PM
Special weather statement, Jul 10, 6:25 PM EDT, 2 hours 44 minutes before
WVZ010-011-017>020-028>032-038>040-046-047-102316-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT MON JUL 10 2000

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
NORTHERN WEST VIRGINIA UNTIL 9 PM THIS EVENING HAS EXPIRED.

THIS INCLUDES THE FOLLOWING COUNTIES IN WEST VIRGINIA...

BARBOUR           BRAXTON          CALHOUN
DODDRIDGE         GILMER           HARRISON
LEWIS             PLEASANTS        POCAHONTAS
RANDOLPH          RITCHIE          TAYLOR
TYLER             UPSHUR           WEBSTER
WIRT

THUNDERSTORM ACTIVITY WILL CONTINUE FOR THIS AREA FOR THE NEXT
SEVERAL HOURS...BUT IS EXPECTED TO REM~AIN BELOW SEVERE LIMITS.

.END/
Special weather statement, Jul 10, 8:15 PM EDT, 54 minutes before
WVZ005>008-013>016-024>027-034>037-110112-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT MON JUL 10 2000

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
CENTRAL AND SOUTHERN WEST VIRGINIA UNTIL 8 PM THIS EVENING HAS
EXPIRED.

THIS INCLUDES THE FOLLOWING COUNTIES IN WEST VIRGINIA...

BOONE...CABELL...CLAY...FAYETTE...JACKSON...KANAWHA...LINCOLN...
LOGAN...MASON...MINGO...NICHOLAS.V..PUTNAM...RALEIGH...ROANE...
WAYNE...WYOMING.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:54 PM EDTFlash Flood WarningRLXGreenup96 min
Jul 10, 10:49 PM EDTFlash Flood WarningRLXLawrence2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.